Liver toxicity of initial antiretroviral drug regimens including two nucleoside analogs plus one non-nucleoside analog or one ritonavir-boosted protease inhibitor in HIV/HCV-coinfected patients

Juan Macías, Karin Neukam, Josep Mallolas, Luis F. López-Cortés, José A. Cartón, Pere Domingo, Santiago Moreno, José A. Iribarren, Bonaventura Clotet, Manell Crespo, Ignacio De Los Santos, Enrique Ortega, Hernando Knobel, María J. Jiménez-Expósito, Juan A. Pineda*

*Corresponding author for this work

Research output: Contribution to journalArticleResearchpeer-review

20 Citations (Scopus)

Abstract

Objective: To evaluate the incidence and risk factors for grade 3 or 4 ALT or AST elevations (TE) and grade 4 total bilirubin elevations (TBE) among HIV/HCV- coinfected treatment-naïve patients with an initial regimen including 2 nucleoside analogs plus efavirenz (EFV), nevirapine (NVP), or a ritonavir-boosted protease inhibitor (PI/r).Patients and Methods: This was a retrospective multicenter observational cohort study that recruited 745 HIV-infected drug-naïve patients with detectable plasma HCV RNA who started a regimen including EFV, NVP, or PI/r.Results: EFV was prescribed in 323 (43%), NVP in 126 (17%), and a PI/r in 296 (40%) patients. Grade 3 or 4 TE were observed in 19 (5.9%) individuals receiving EFV compared with 14 (11%) on NVP (P = .056) and 31 (10.5%) on PI/r (P = .036). Grade 4 TBE were identified in 7 (2.2%) patients on EFV, 1 (0.8%) on NVP, and 11 (3.7%) on PI/r (P = .19). Therapy was discontinued due to liver toxicity in 13 (4%) patients on EFV, 16 (13%) on NVP, and 17 (6%) on PI/r (P = .003).Conclusions: Regimens including EFV, NVP, or PI/r are generally safe in treatment-naïve HIV/HCV-coinfected patients. Grade 3-4 TE are less commonly seen with EFV than with PI/r. Discontinuations due to hepatotoxicity were less frequent for patients receiving EFV than for those treated with NVP.

Original languageAmerican English
Pages (from-to)61-69
Number of pages9
JournalHIV Clinical Trials
Volume13
Issue number2
DOIs
Publication statusPublished - 1 Jan 2012

Keywords

  • efavirenz
  • hepatitis C virus
  • liver toxicity
  • nevirapine
  • ritonavir-boosted protease inhibitors

Fingerprint Dive into the research topics of 'Liver toxicity of initial antiretroviral drug regimens including two nucleoside analogs plus one non-nucleoside analog or one ritonavir-boosted protease inhibitor in HIV/HCV-coinfected patients'. Together they form a unique fingerprint.

Cite this